Alert archive / Louisiana / Blizzard Warnings in 2025

Blizzard Warning 2, NWS Lake Charles, LA

January 21, 20256 parishes in Louisiana; Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this blizzard warning at Jan 21, 2025, 4:15 AM CST for 6 parishes in Louisiana; Jefferson County, Orange County, Texas. It was in force for 8 hr. 55 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 2025, 4:15 AM CST (10:15 UTC)
Expired
Jan 21, 2025, 12:00 PM CST
In force
8 hr
Issued by
NWS Lake Charles, LA

Counties Acadia Parish, LA, Calcasieu Parish, LA, Cameron Parish, LA, Jefferson Davis Parish, LA, Lafayette Parish, LA, Vermilion Parish, LA, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 19 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 5:45 AM CSTSNOW 1.86 S Lake Charles, LA1.8 inches of snow on the ground at the NWS Office Lake Charles.
Jan 21, 6:00 AM CSTSNOW 2.71 Wsw Church Point, LACocorahs station LA-AC-2 Church Point 0.7 WSW.
Jan 21, 6:42 AM CSTSNOW 2.26 S Lake Charles, LAUp to 2.2 inches of snow on the ground at the NWS Office.
Jan 21, 7:00 AM CSTSNOW 2.84 Wnw Pine Forest, TXPicture of 2.8 inches measured in Lakeview.
Jan 21, 7:11 AM CSTSNOW 1.9Sulphur, LA
Jan 21, 7:30 AM CSTSNOW 3Mauriceville, TX
Jan 21, 7:37 AM CSTSNOW 2Orange, TX
Jan 21, 8:23 AM CSTSNOW 5.2Beaumont, TX
Jan 21, 8:25 AM CSTSNOW 3Nederland, TX
Jan 21, 8:29 AM CSTSNOW 44 S Lake Charles, LA
Jan 21, 8:35 AM CSTSNOW 2.76 S Lake Charles, LAMeasured 2.7 at the NWS Office.
Jan 21, 8:35 AM CSTSNOW 4.5Grand Lake, LA
Jan 21, 8:49 AM CSTSNOW 5.5Vidor, TX
Jan 21, 9:06 AM CSTSNOW 4Church Point, LA
Jan 21, 9:20 AM CSTSNOW 72 N Hayes, LAphot received via fb messenger.
Jan 21, 9:21 AM CSTSNOW 4.5Grand Lake, LA
Jan 21, 9:23 AM CSTSNOW 4.54 Wsw Gillis, LAreport with photo received via fb messenger.
Jan 21, 9:30 AM CSTSNOW 61 Sse Pine Forest, TXphoto received via fb messenger.
Jan 21, 9:35 AM CSTSNOW 6Hathaway, LA
Jan 21, 9:35 AM CSTSNOW 7Kaplan, LA
Jan 21, 9:45 AM CSTSNOW 42 S Lake Charles, LA
Jan 21, 9:45 AM CSTSNOW 4.5Sulphur, LA
Jan 21, 9:51 AM CSTSNOW 4.12 W Cameron, LA
Jan 21, 9:59 AM CSTSNOW 5.5Mauriceville, TX
Jan 21, 10:00 AM CSTSNOW 5.5Jennings, LAphoto received via X.
Jan 21, 10:00 AM CSTSNOW 61 Nne Vidor, TXPhotos received of 6 inches of measured snow.
Jan 21, 10:05 AM CSTSNOW 7Lafayette, LA
Jan 21, 10:13 AM CSTSNOW 7.53 S Lafayette, LAphoto received via X.
Jan 21, 10:19 AM CSTSNOW 3Lafayette, LAMeasurement taken at the Lafayette Airport.
Jan 21, 10:30 AM CSTSNOW 72 Wnw Johnson Bayou, LA
Jan 21, 10:33 AM CSTSNOW 4.5Vidor, TX
Jan 21, 10:35 AM CSTSNOW 8Youngsville, LA
Jan 21, 10:39 AM CSTSNOW 5.5Lafayette, LAMeasurement taken at Lafayette Airport.
Jan 21, 10:41 AM CSTSNOW 8Lafayette, LA
Jan 21, 10:51 AM CSTSNOW 10.55 N Rayne, LAMeasurement taken in Roberts Cove on a snowboard.
Jan 21, 10:55 AM CSTSNOW 63 Ssw Lake Charles, LAimage received via fb messenger. Measured on bare ground.
Jan 21, 11:00 AM CSTSNOW 4.53 Wnw Port Arthur, TX
Jan 21, 11:00 AM CSTSNOW 51 Wsw Lafayette, LAphoto received via FB messenger.
Jan 21, 11:00 AM CSTSNOW 5.35 Ssw Lake Charles, LA
Jan 21, 11:00 AM CSTSNOW 71 Ese Youngsville, LAphoto received via FB messenger.
Jan 21, 11:07 AM CSTSNOW 25 Ese Alexandria, LAReport from Kolin.
Jan 21, 11:20 AM CSTSNOW 4.36 S Lake Charles, LA
Jan 21, 11:22 AM CSTSNOW 4Vidor, TX
Jan 21, 11:30 AM CSTSNOW/ICE DMG1 Nw Morse, LALocal officials report an outdoor carport type fixture collapsed due to snow load. The carport fell onto vehicles and caused minor roof damage to a mobile home it was attached to.
Jan 21, 11:30 AM CSTSNOW 5.54 W Nederland, TXReported from Beauxart Gardens.
Jan 21, 11:30 AM CSTSNOW 6.51 Ne Duson, LAphoto received via FB messenger. Measurement taken on a snowboard.
Jan 21, 11:30 AM CSTSNOW 6.5Lafayette, LAMeasurement at Lafayette Airport.
Jan 21, 11:48 AM CSTSNOW 5.62 E Sulphur, LA
Jan 21, 11:50 AM CSTSNOW 7.2Grand Lake, LA
Jan 21, 11:55 AM CSTSNOW 81 E Crowley, LAphoto received via FB messenger.
Jan 21, 12:00 PM CSTSNOW 5.53 Ssw Gillis, LACO-OP Observer station MBLL1 Moss Bluff 2 NNW.
Jan 21, 12:00 PM CSTSNOW 5.53 Ssw Gillis, LANWS employee (Cooperative Observer MBLL1) measured 5.5 inches of snow, reading taken at Noon CST. Snow flurries began 9 PM CST 1/20/2025, light to moderate snow Midnight-Noon CST 1/21/2025.
Jan 21, 12:00 PM CSTSNOW 7Church Point, LA
Jan 21, 12:00 PM CSTSNOW 7.3Lafayette, LAMeasurement at Lafayette Airport.
Jan 21, 12:10 PM CSTSNOW 9Evangeline, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2025-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2025-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WWUS44 KLCH 211015
WSWLCH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lake Charles LA
415 AM CST Tue Jan 21 2025

...BLIZZARD CONDITIONS ONGOING ACROSS PARTS OF SOUTHEAST TEXAS AND 
SOUTHWEST LOUISIANA...

.A coastal low moving across the northern Gulf of Mexico is 
producing periods of visibility reducing heavy snow and wind gusts 
in excess of 35 MPH in bands moving onshore. These bands will 
continue to move in and out of the warned area through the morning 
creating hazardous conditions to anyone exposed outdoors for 
extended periods of time.

LAZ044-073-074-141>143-152-241>243-252-TXZ515-516-615-616-211800-
/O.UPG.KLCH.WS.W.0001.000000T0000Z-250122T0300Z/
/O.NEW.KLCH.BZ.W.0002.250121T1015Z-250121T1800Z/
Lafayette-West Cameron-East Cameron-Northern Calcasieu-Northern
Jefferson Davis-Northern Acadia-Upper Vermilion-Southern
Calcasieu-Southern Jefferson Davis-Southern Acadia-Lower
Vermilion-Upper Jefferson-Northern Orange-Lower Jefferson-
Southern Orange-
Including the cities of Welsh, Jennings, Carlyss, Morse,
Klondike, De Quincy, Iota, Lafayette, Fenton, Port Arthur, Sea
Rim State Park, Sulphur, Church Point, Hackberry, Cameron,
Nederland, Abbeville, Grand Lake, Beaumont, Rutherford Beach,
Forked Island, Westlake, Johnson Bayou, Sabine Pass, Orange,
Hathaway, Vidor, Topsy, Intracoastal City, Elton, Maurice,
Gueydan, Bell City, Meaux, Kaplan, Moss Bluff, Lake Arthur,
Hayes, Vinton, Rayne, Iowa, Creole, Mauriceville, China, Grand
Chenier, Bridge City, Branch, Crowley, and Lake Charles
415 AM CST Tue Jan 21 2025

...BLIZZARD WARNING IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Blizzard conditions. Additional snow accumulations between 
  2 and 4 inches.

* WHERE...Portions of south central and southwest Louisiana and 
  southeast Texas.

* WHEN...Until noon CST today.

* IMPACTS...Visibilities may drop below 1/4 mile due to falling and 
  blowing snow. Plan on slippery road conditions. The hazardous 
  conditions could impact the Tuesday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must travel, 
have a winter survival kit with you. If you get stranded, stay with 
your vehicle. The latest road conditions for the state you are 
calling from can be obtained by calling 5 1 1.

Persons should delay all travel if possible. If travel is absolutely 
necessary, drive with extreme caution and be prepared for sudden 
changes in visibility. Leave plenty of room between you and the 
motorist ahead of you, and allow extra time to reach your 
destination. Avoid sudden braking or acceleration, and be especially 
cautious on hills or when making turns. Make sure your car is 
winterized and in good working order.

A Blizzard Warning means severe winter weather conditions are 
expected or occurring. Falling and blowing snow with strong winds 
are likely. This will lead to whiteout conditions, making travel 
extremely dangerous. Do not travel. If you must travel, have a 
winter survival kit with you. If you get stranded, stay in your 
vehicle.

&&

$$

LAZ027>033-045-055-153-154-253-254-TXZ180-201-259>262-212100-
/O.EXT.KLCH.WS.W.0001.000000T0000Z-250121T2100Z/
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Upper St. Martin-Lower St. Martin-Upper Iberia-Upper St. Mary-
Lower Iberia-Lower St. Mary-Tyler-Hardin-Northern Jasper-Northern
Newton-Southern Jasper-Southern Newton-
Including the cities of Burkeville, Bundick Lake, St.
Martinville, Reddell, Beaver, Bleakwood, Mt. Union, Berwick,
Pineville, Town Bluff, Deweyville, Opelousas, Lumberton, Oretta,
Roganville, Slagle, Jeanerette, Simmesport, Leesville, Eunice,
Avery Island, Jasper, Effie, Fields, De Ridder, New Iberia, Fred,
Hillister, Holly Springs, Buna, Burns Point, Kirbyville, Bunkie,
Stephensville, Jamestown, Centerville, Woodville, Mansura,
Cottonport, Mamou, Patterson, Evadale, Bayou Vista, Call,
Alexandria, Ivanhoe, Morgan City, Franklin, Silsbee, Ville
Platte, Spurger, Oakdale, Fort Johnson, Pickering, St. Landry,
Lawtell, Cypremort Point, Farrsville, Wiergate, Kinder, Newton,
Gist, Magnolia Springs, Cade, Marksville, Breaux Bridge, and
Warren
415 AM CST Tue Jan 21 2025

...WINTER STORM WARNING NOW IN EFFECT UNTIL 3 PM CST THIS 
AFTERNOON...

* WHAT...Heavy snow. Additional snow accumulations up to 5 inches.

* WHERE...Portions of central, south central, southwest, and west 
  central Louisiana and southeast Texas.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. The strong winds and weight of 
  snow on tree limbs may down power lines and could cause sporadic 
  power outages. Plan on slippery road conditions. The hazardous 
  conditions could impact the Tuesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

Persons are urged to stay indoors until conditions improve. If you 
must go outside, dress in layers. Several layers of clothes will 
keep you warmer than a single heavy coat. Cover exposed skin to 
reduce your risk of frostbite or hypothermia. Gloves, a scarf, and a 
hat will keep you from losing your body heat.

Persons should consider delaying all travel. Motorists should use 
extreme caution if travel is absolutely necessary.

&&

$$

Jones/Kowalski

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this blizzard warning went out at Jan 21, 12:01 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jan 21, 12:01 AM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1201 AM CST Tue Jan 21 2025

...New AVIATION...

.UPDATE...
Issued at 930 PM CST Mon Jan 20 2025

The beginnings of our expected winter weather event are ongoing as
widespread reports of flurries and/or sleet with just a little bit
of rain mixed in have been received from most of the forecast
area this evening. Even here at the WFO, flurries were observed
over the past hour or so. Local 88Ds show plentiful light returns
overspreading the area and this trend will only continue as we
move into the overnight hours, with P-type expected to eventually
change over from a wintry mix to just snow by Tuesday morning. No
changes are being made this evening to precipitation chances or
accumulations.

One change to the ongoing hazards has been made though, with the
inherited Extreme Cold Advisory for Tuesday night/Wednesday
morning being upgraded to an Extreme Cold Warning.

Stay safe/warm out there. Update out shortly.
25

&&

.SYNOPSIS...
Issued at 418 PM CST Mon Jan 20 2025

***RARE AND SIGNIFICANT WINTER STORM TONIGHT INTO TUESDAY***
***DANGEROUS COLD TEMPERATURES AND WIND CHILLS THROUGH THE WEEK***

Potent winter storm system taking shape near the S TX coast where
a forming surface trough is progged to strengthen over the coming
hours. Moisture continues to increase and deepen in the 850-700 MB
layer amid increasing lift, yielding a midlevel cloud deck that
has been steadily spreading northward over the area. Aloft, shortwave
energy over the SW states is beginning to drop into the base of a
longwave trough that encompasses the CONUS, and this energy will
provide the support needed for what looks to be a fairly robust
winter storm across the region tonight into Tuesday. Northeasterly
winds have been strengthening and becoming more gusty in response
to the developing surface trough. While temperatures have managed
to climb above freezing across the area, the increasing cloud
cover has limited "warming", and no sites have reached 40 degrees
as of this writing.

A summary of the latest headlines:

- Cold Weather Advisory from 6 PM this evening to 6 PM Tuesday for
  wind chills down to 12 to 16 degrees

- Extreme Cold Watch from Tuesday evening through Wednesday
  morning for wind chills between 5 and 15 degrees

- Winter Storm Warning with a light mix of precipitation
  transitioning to mainly snow overnight. Snow accumulations of up
  to 2 inches are expected from the Lakes region of southeast
  Texas into central Louisiana, with 4 and 8 inches across much of
  southwest and south central Louisiana and southeast Texas,
  especially along the I-10 corridor. Sporadic ice accumulations
  of up to 0.1 inch are also possible.

- Small Craft Advisory and Gale Warning in effect for the coastal
  waters zones for strong winds and hazardous seas.

24

&&

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 418 PM CST Mon Jan 20 2025

What a time for a first shift back on the forecast desk after
being off of it for over a week. Quite a busy next 24 to 36 hours
as the low system over the western Gulf interacts with deepening
moisture and lift augmented by the approaching shortwave from the
west. While this would normally favor increasing rain and
possibly a few showers or storms over the area, an arctic airmass
entrenched across the area has created a much more complex
scenario. Air temperatures are expected to remain above freezing
through mid-evening, with onset of precipitation expected across
SE TX around the same time. Forecast soundings show a warm nose
evident around 700 MB, with profiles mostly below 0C. Any slight
adjustments to this warm nose and this would impact p-types at the
surface. At this point, a mix of types are expected with precip
onset this evening, with a brief window for flurries as well as
some freezing rain or ice pellets across SE TX. Precip will likely
transition to all snow overnight across the northern zones, while
a wintry mix develops across lower SE TX into SW LA after
midnight.

As the surface low progresses east across the Gulf of Mexico
overnight into Tuesday morning, colder air will begin to spread
south into the region, allowing all precip to transition to snow
over inland areas. There is the potential for some banding to set
up by Tuesday morning, especially along and south of the I-10
corridor, and this could lead to periods of heavy snow along with
localized higher accumulations. At this time, general
accumulations of up to 2 inches will be possible across interior
SE TX into central LA, while further south accumulation of 4 to as
much as 8 inches are expected.

Precipitation should quickly come to an end during Tuesday
afternoon from NW to SE across the area as the shortwave trough
pivots across the region. This will introduce a reinforcing arctic
high across the area which will bring extremely cold temperatures
and dangerous wind chills to the area. The Extreme Cold Watch will
likely be upgraded to a Warning within the next couple of shifts.
The cold temperatures will be exacerbated by clear skies and
lightening winds as the high center settles over the area, as well
as the lingering snowpack on the ground. Temperatures Tuesday
night are expected to falling into the teens across the entire
area, with apparent temperatures falling as low as the single
digits.

Unusually cold temperatures will linger through the day Wednesday
and into Wednesday night. Temperature distribution will be
dependent how much snow remains and where the deepest snow will be
located as the snow will reflect much of the energy away from the
surface, resulting in less heating.

24

&&

.LONG TERM...
(Thursday through next Sunday)
Issued at 418 PM CST Mon Jan 20 2025

Cold temperatures will prevail through the start of the long
term, especially as snow is expected to linger on the ground
through Friday. The last night of freezing temperatures for lows
is expected Saturday morning, with temperatures quickly moderating
through the weekend as the surface high moves east of the area. By
Sunday, high temperatures are expected to be back into the middle
to upper 60s with lows that morning in the middle 40s to lower
50s. Rain chances will increase again next weekend as the next
disturbance moves into the region.

24

&&

.AVIATION...
(06Z TAFS)
Issued at 1159 PM CST Mon Jan 20 2025

Moisture coming off of coastal low in the southwest GoM is
spreading inland. Widespread instances of snow flurries and light
sleeting have been reported across southeast Texas and southwest
Louisiana. Ceilings are generally hovering above 5000 ft, however
with moisture working down through dry layer at the surface,
ceilings are dropping into the upper fringe of MVFR. Further
increases in winter precipitation are expected, however generally
light to moderate VIS due to blowing snow is anticipated and only
for southern terminals.
Precipitation will end from west to east Tuesday afternoon with
high pressure swiftly building in from the west. Conditions will
rapidly improve after 18Z for western terminals and 20 to 22Z for
eastern terminals.

Strong north-northeast gradient winds will prevail through much
of the period. Gusts 20 to 25 knots can be expected. Winds will
diminish but remain from the north after the low has departed and
once high pressure has set in.

11/Calhoun

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  23  35  13  40 /  40  70   0   0
LCH  25  33  13  35 /  60  90   0   0
LFT  26  33  14  37 /  50 100   0   0
BPT  26  37  17  42 /  70  90   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Winter Storm Warning until 9 PM CST Tuesday for LAZ027>033-044-
     045-055-073-074-141>143-152>154-241>243-252>254.

     Extreme Cold Warning from 6 PM Tuesday to 9 AM CST Wednesday for
     LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-
     252>254.

TX...Winter Storm Warning until 9 PM CST Tuesday for TXZ180-201-
     259>262-515-516-615-616.

     Extreme Cold Warning from 6 PM Tuesday to 9 AM CST Wednesday for
     TXZ180-201-259>262-515-516-615-616.

GM...Small Craft Advisory until 6 PM CST Tuesday for GMZ430-432-435-
     436.

     Small Craft Advisory until midnight CST tonight for GMZ450-452-
     455-470-472-475.

     Gale Warning until midnight CST Tuesday night for GMZ450-452-455-
     470-472-475.

&&

SHORT TERM...24
LONG TERM....24
AVIATION...11

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 9:11 PM CSTExtreme Cold WarningLCHAcadia, Allen, Avoyelles, Beauregard, Calcasieu, Cameron and 10 more36 hr
Jan 21, 3:40 AM CSTBlizzard WarningLCHAcadia, Calcasieu, Cameron, Jefferson Davis, Lafayette, Vermilion11 min
Jan 21, 11:03 AM CSTSmall Craft AdvisoryLCH19 hr

Nearby

Blizzard Warnings in Louisiana, 2025Blizzard Warnings in Texas, 2025Every blizzard warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.